Anaesthetic drugs and defibrillation threshold testing.
Division of Cardiac Electrophysiology, Wayne State University, Detroit, Michigan, USA.Drugs (Impact Factor: 4.13). 02/2008; 68(13):1921-2; author reply 1922-3. DOI: 10.2165/00003495-200868130-00012
Article: The authors' reply.Drugs 02/2008; 68(13):1922-3. DOI:10.2165/00003495-200868130-00013 · 4.13 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: The use of recreational drugs has been observed to have deleterious effects on the heart. The aim of our study was to evaluate the effect of substance abuse on the defibrillation threshold (DFT) in patients with implantable cardioverter-defibrillators (ICDs). A retrospective analysis was conducted on patients who had undergone ICD placement at a tertiary university medical center in Detroit, Michigan. Subjects were identified based on self-reported drug use and placed into one of the three groups: controls, cocaine, and other illicit drugs. Due to a disparity in race among groups, the main analysis on DFT value was conducted on African-American patients only. Furthermore, exploratory analyses were conducted to investigate the effects of marijuana use and race on DFT values. A history of cocaine use (n = 17) significantly increases DFT among African Americans (17.3 ± 8 Joule [J] vs 12.5 ± 5 J in cases vs controls, P < 0.05), while previous use of marijuana does not significantly influence DFT. African-American patients with a history of illicit drug use had indications for ICD implantation at an earlier age and that within the control (nondrug using) group; African Americans (n = 73) had higher DFT compared to Caucasians (n = 32), (14.5 ± 0.5 J vs 9.7 ± 0.6 J, P < 0.05). A history of cocaine use in African Americans with ICD is a risk factor for high DFT and race itself (being African American) may be a risk for high DFT. Use of high-energy ICDs and other DFT lowering techniques may be considered for patients who have used or continue to use cocaine or in whom DFT testing cannot be performed at the time of implantation.Pacing and Clinical Electrophysiology 10/2010; 34(2):193-9. DOI:10.1111/j.1540-8159.2010.02907.x · 1.25 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: The number of patients with cardiac pacemaker is continuously increasing. The anesthetic management of these patients is often trivialized, particularly during minor surgery. However there is always a potential risk of dysfunction during anesthesia. Perioperative management of these patients must be careful and standardized to avoid accidents. We report a case of cardiac arrest during general anesthesia for a day-surgery secondary to pacemaker dysfunction by increasing pacing thresholds in a young adult patient. Rapid onset after induction, without any surgical stimulation, has raised the question of the involvement of anesthetic drugs like propofol.Annales francaises d'anesthesie et de reanimation 03/2014; · 0.84 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.